Back in July I had a miscarriage and decided to get on paragard for a while. I had it inserted in August and it has worked out pretty good for me. However the last couple of months I have started getting really bad mood swings, nausea and I have been very depressed and spot a couple of days before I actually "start" my period. The depression and mood swings have gotten really bad, to the point that i feel like I'm going crazy and it's causing problems for my husband and I. He has been very supportive and I feel so bad because I don't know what is causing it. I know the paragard is hormone free but I have never been like this before and I don't know what else it could be... any ideas? Or has anyone else had this happen?
Paragard -has anyone else experienced bad mood swings and depression while on paragard?
Question posted by Rbingham2011 on 4 Dec 2011
Last updated on 11 November 2018
I am a 30 yr old mother of 2 children. I had Mirena after 1st child and Paragard after 2nd child. I’ve had the Paragard for over 3 yrs. Ever since I’ve had the copper IUD I’ve had such horrible periods. It looks like a murder scene in the toilet. I guess I’ve just gotten used to the insane periods and horrible cramps similar to labor! Back in my 20’s and on no birth control I wore regular size tampons for 3-4 days. Now I have to buy super plus and have a pad on at all times during the whole 7 days of my period. I also find it very debilitating and have to use a heating pad while taking 800mg of Ibuprofen. I’ve had the embarrassing moment of bleeding through my pants a few times during the 3 yrs of this copper IUD. I sometimes miss Mirena because at least that one made my periods very light. However, I wanted to try hormone free. Now I realize that all the signs of copper toxicity are ringing a bell with me.
I’ve been so moody, irritated, and unable to handle life, mad at my husband, etc. I started taking antidepressants that don’t even seem to work. I sometimes feel my heart race for about a minute for no apparent reason. I sometimes forget what I am saying and can’t find the right words. I’ve been to the Dr and everything is apparently fine like blood pressure, weight, blood results, no medical conditions other than depression. I just watched a very informative and eye opening documentary on Netflix called “The Bleeding Edge.” There is some scary stuff going on with medical devices and the FDA. Anyway, I have now decided to make an appt to get my Paraguard removed. I hope this information can help other women who may be having the same issues or are curious about what the Paraguard is like.
So i had the paragard for 5 years and have recently switched to the mirena iud and have had it for a month. Ive never felt comfortable completely blaming everything that i experienced during the 5 years on the paragard because i had major life events happen and there is a history of mental illness in my family and before i was ever on birth control but ive never wanted to rule out the possibility because throughout the 5 years I experienced severe anxiety, paranoia and depression so much so that often times I have questioned my sanity and whenever i would start making progress on my mindset, bam it was a week or two before my period and i was back to square one, being irrational, severely emotional and insecure. Idk if it had to do with it but there it is. Ill have to see what im like on this stupid iud and then try going without birth control if im worse, its a never ending cycle trying to figure out whats me and what is external factors or genetics or whatever, i wish you luck.
My suggestion is odd but it's to try zinc supplements and I will explain. I had incredibly similar side effects. Mood swings, severe pain, anxiety, depression, terrible PMS. I've been diagnosed as bipolar before it which is why I opted for paraguard to limit the hormones. 1 it does trigger hormones through your body just itself doesn't make it which I didn't know until they took it out and 2 once I came off it I was worse than before I had started taking it. So once I had it removed and after most symptoms didn't clear, I started taking zinc because it is the thing you body can use to balance copper. If you look into zinc deficiencies, a lot of the symptoms can be psychological (and many of mine related to other health issues I had). I am no way a doctor but every doctor I had told me these things didn't happen and they do. Whatever the answer is for you, I hope you find it.
Yes. I got paraguard back in 2013. I noticed, in the last year, a drastic change with my depression, periods, cramps and just overall felt like crap. I had it removed about 3 months ago and I feel soooo much better. I'm not married or in a relationship so I stay abstinent as far as not trying to get pregnant goes.
I do know other ladies that have developed conditions from their paraguard. Their bodies were either rejecting the copper or getting too much of it. I would recommend paraguard over mirena any day however in my experience birth control has always caused me problems no matter what it is... pill, shot, iud, condoms etc.
Yes yes yes. I'm trying to get it taken out. My life has been very difficult the past two years. My coping abilities went down the toilet after getting the iud. I wasn't ready for the cramping and the physical pain was so bad. I'd never really had issues with cramping or heavy periods. Plus I am very sensitive to changes in my body. I mean it's been tough. I have made people frightened by my behavior. They think I'm loosing it. It's more like I can't handle the pain the discomfort and very challenging life changing events with the normal even tempored demeanor people are used to getting from me. People were telling me I was scaring them. I was scared. Intense forgetfulness. I have ADHD, it's usually a bit worse around my period. After getting this thing put in it was horrible I was blacking out chunks of time. I would constantly loose things I never loose. This isn't uncommon during difficult times, but this was excessive. I can't wait for it to be gone.
To answer your question: Yes! I've had a Paragard for about 5 months and every period I've had has been like Wham! and I feel completely debilitatingly crazy and hysterical and depressed. Normally this has never been an issue for me and my periods aren't usually a big deal, but I've noticed this big change since I got the IUD. Just started talking with a therapist and trying to figure out what to do. Other than that, I love having the IUD, but I don't think I can live like this one week of every month. It really affects the rest of the month too because I'm beginning to feel just crazy in general or like I can have outbursts or these crazy mood swings out of nowhere-completely atypical for me.
I have had the Paragard for about 6 months. I, too, have thought a couple of times that maybe I am losing it or something!! I have had the typical extremely heavy periods and cramping. They are so bad that I often am nauseated by the pain and cramps. I have 3 young (4, 3, and 1 year olds) children and DO NOT desire to have any more. I love them to pieces, but know that they are all that I can handle. But, I have often felt out of control hormonally ( but it claims to be non hormonal, so this aspect confuses me) and not known what is causing it! I feel aggravated, angry, and it is often followed by outbursts of terrible anger. I have always been heavier, but I am gaining weight at an alarming rate. Everywhere I turn for information never states these side effects as possibilities. But, I have no other plausible reasoning for these occurrences.
I am not glad for you (because these side effects are horrible), but I am relieved to find someone who affirms my suspicions and doubts about this contraceptive. It has been absolutely miserable!! I really want to have it removed. But, I also know that having another child is also not an option. My partner (who is the Father of all three of my children) is also very scared that if I have it removed, we will have another child. Three is all we can handle! But, hormonal contraceptives are not an option. I feel your pain!!! Have you found any more information in regard to the paragard and possible reasons for these disturbing, life destroying side effects?
I had my daughter back in 03/11 and got my paraguard about a month after. At first it was smooth sailing, regular periods, no cramping, my attitude hadn't change, recently about a year later I had strange mood swings (depression, anxiety, sudden burst of anger, loss of confidence, and unsure of myself) and long menstrual cycles, I would have spotting about a couple of days before and after my cycle. Now up to date it seems that I am spotting about a week after my cycle is done its like I would be on my period for a whole month. My mood swings still be swinging, I have been having trouble with being around other women and around some children, and I know for damb sure that I was not ever like this... so finding these answers, I am hopeful that I am acting this way because of the paraguard
I just wanted to touch basis with you to see how you are doing. I never been on paragard but i was thinking about getting on it because my birth control was making me nausiated, moody and depressed a week before my period. I have been switched three times already so i wanted to try a non hormonal birth control as i tend to suffer from anxiety/depression. Are you currently taking any type of antidepressants?
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.